Kansas, 2021

Hail and Damaging Wind in Kansas, June 25, 2021

June 25, 2021 · NWS GID · 2 events in 2 counties and zones

On this Friday evening, a few initially semi-isolated thunderstorms gradually congealed into a small convective complex within parts of this six-county North Central Kansas area. For most affected locations this activity was sub-severe, featuring only beneficial rain, gusty winds no more than 40-50 MPH and perhaps small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On this Friday evening, a few initially semi-isolated thunderstorms gradually congealed into a small convective complex within parts of this six-county North Central Kansas area. For most affected locations this activity was sub-severe, featuring only beneficial rain, gusty winds no more than 40-50 MPH and perhaps small hail. However, there were a couple of spotty severe-criteria reports: 1) quarter size hail just south of Plainville...2) mesonet-measured 64 MPH winds in rural southwestern Mitchell County.

The first semi-isolated storms to affect the area fired up between 8-9 p.m. CDT over parts of Rooks, Phillips and Smith counties (including the one that dropped quarter size hail in far southern Rooks). During the next hour these cells started joining into more of a broken line as they shifted southeast, and between 10-11 p.m. CDT they evolved into a legitimate small convective complex within Osborne/Mitchell counties, due in part to merging into the northern fringes of a separate area of convection lifting up out of central Kansas (the marginally-severe gust in southwestern Mitchell County occurred during this time). By midnight CDT the main part of the complex departed east out of Mitchell County, ending any threat of strong to severe storms for the night locally. In the mid-upper levels, this event was forced by a combination of larger-scale lift out ahead of a positively tilted trough axis centered from North Dakota into the Central Rockies, along with more localized lift along the southern fringes of a mesoscale convective vortex (MCV) lifting through central Nebraska. At the surface, the initial mid-evening storms focused along a weak cold front drifting southeastward into the area. Although mixed layer CAPE only averaged around 1500 J/kg within North Central Kansas, respectable deep-layer shear around 35 knots aided storm organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 5:11 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 25, 5:11 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
611 PM CDT Fri Jun 25 2021

.DISCUSSION...(This evening through Friday)
Issued at 227 PM CDT Fri Jun 25 2021

As of 2PM, convection is beginning to intensify in and just west
of the forecast area. This is on the south side of remnant MCV,
with enhancement from the upper trough. Although individual
solutions vary, CAMs have had a decent handle on this potential,
and as such, these storms are expected to persist as they move
across the forecast area later this afternoon and early this
evening. Although the highest instability axis has shifted south
of the area with the front, decent low level moisture persists and
latest SPC mesoanalysis shows 1500-2000 J/kg of MLCAPE. Along
with 40kts of deep layer shear, this will support at least a few
severe updrafts as these storms move through.

After these storms weaken and/or move out of the area (by roughly
9pm), attention shifts to convection moving northeastward out of
southwestern KS. This convection will likely be weakening with
time as it moves away from the stronger instability and 850mb
convergence. Even still, this may impact portions of our Kansas
counties with marginally severe hail/wind.

A few showers may persist into Saturday morning, with additional
diurnally driven showers and thunderstorms possible in the
afternoon and early evening. Fortunately, the cooler and
increasingly dry airmass will reduce the risk for severe weather
across the local area. Temperatures will be roughly 10 degrees
below normal with highs only in the mid 70s to near 80 degrees.

Saturday night into Sunday morning should be mostly dry, but we
cannot totally rule out a few more showers or afternoon
thunderstorms as the upper trough remains overhead.

Daily slight chances for rain/thunder will continue through much
of next week as the upper trough makes very little eastward
progress. But despite all the PoPs, I expect that precipitation
will be pretty hit and miss and will not provide significant
relief from the increasingly dry conditions across parts of the
area. The good news is that the threat for severe weather should
be fairly low through next week.

The stagnant trough has also caused our temperature forecast to
trend a bit cooler as well. Temperatures may bounce back closer to
normal by the middle of the week, but we probably won't be seeing
any 90 degree days until at least the following week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 605 PM CDT Fri Jun 25 2021

Scattered thunderstorms moving through central Nebraska currently
should exit the area by 03-04Z.

Skies will remain broken to overcast through the night, with some
low stratus still expected to develop in the early morning of
Saturday. A few showers may also develop around dawn on Saturday.

Isolated, diurnally-driven thunderstorms are expected to redevelop
Saturday afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jun 25, 8:23 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
923 PM CDT Fri Jun 25 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
270230-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
923 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms will continue across parts of the local
area overnight...with the most favored areas being across portions
of north central Kansas and areas of south central Nebraska east
of Highway 281. While severe thunderstorms are not anticipated...a
few stronger storms could produce small hail and wind gusts in
excess of 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are at least slight chances for thunderstorms each day
through Thursday. We cannot rule out a few strong or severe
storms, but the overall severe threat appears fairly low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no longer anticipated tonight...although
reports of hail of any size and damaging wind gusts are always
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 25, 5:34 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Hastings NE
634 PM CDT Fri Jun 25 2021

NEZ040-047-260000-
Howard NE-Greeley NE-
634 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY AND
NORTHEASTERN HOWARD COUNTIES UNTIL 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greeley to near Cotesfield. Movement was
east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
  Wolbach.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.

LAT...LON 4133 9829 4131 9863 4156 9859 4156 9829
TIME...MOT...LOC 2334Z 272DEG 15KT 4152 9851 4137 9854

Billings Wright
Special weather statement, Jun 25, 5:40 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
640 PM CDT Fri Jun 25 2021

NEZ040-260030-
Greeley NE-
640 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spalding, or 25 miles east of Ord, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Spalding around 650 PM CDT.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.

LAT...LON 4152 9829 4155 9859 4174 9854 4174 9829
TIME...MOT...LOC 2340Z 271DEG 22KT 4166 9843

Billings Wright
Special weather statement, Jun 25, 5:42 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
642 PM CDT Fri Jun 25 2021

NEZ041-047-048-062-260030-
Merrick NE-Nance NE-Howard NE-Hall NE-
642 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NANCE...MERRICK...
HOWARD AND NORTHERN HALL COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elba to near Cairo. Movement was east at
35 mph. This replaces the warning previously in effect for Howard
and northern Hall Counties.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  St. Paul around 645 PM CDT.
  Cushing around 655 PM CDT.
  Palmer and St. Libory around 700 PM CDT.

Other locations in the path of these storms include Chapman, Central
City and Fullerton.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Nebraska.

LAT...LON 4107 9801 4102 9808 4100 9811 4100 9812
      4098 9816 4096 9817 4099 9868 4131 9863
      4136 9794
TIME...MOT...LOC 2341Z 264DEG 31KT 4128 9849 4099 9854

Billings Wright
Special weather statement, Jun 25, 6:17 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
717 PM CDT Fri Jun 25 2021

NEZ041-048-049-063-064-260100-
Merrick NE-Hamilton NE-Nance NE-York NE-Polk NE-
717 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NANCE...NORTHWESTERN
YORK...NORTHERN HAMILTON...MERRICK AND WESTERN POLK COUNTIES UNTIL
800 PM CDT...

At 717 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Clarks to near Phillips.
Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Central City around 720 PM CDT.

Other locations in the path of these storms include Clarks,
Marquette, Hampton and Silver Creek.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, central and east central Nebraska.

LAT...LON 4133 9754 4088 9782 4090 9828 4134 9827
TIME...MOT...LOC 0017Z 270DEG 14KT 4124 9799 4095 9820

Billings Wright
Local storm report, Jun 25, 7:19 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     CENTRAL CITY            41.11N 98.00W
06/25/2021                   MERRICK            NE   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

REED
Special weather statement, Jun 25, 7:43 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
843 PM CDT Fri Jun 25 2021

KSZ005-017-260230-
Rooks KS-Phillips KS-
843 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND SOUTHERN PHILLIPS
COUNTIES UNTIL 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Speed to near Bogue. Movement was
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Damar around 900 PM CDT.

Other locations in the path of these storms include Palco, Stockton,
Woodston and Zurich.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3913 9960 3957 9960 3957 9963 3966 9963
      3966 9907 3957 9907 3957 9905 3951 9904
      3913 9905
TIME...MOT...LOC 0143Z 315DEG 18KT 3961 9940 3933 9972

Rossi

The radar

The Grand Island radar (KUEX), 143 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rooks

When
June 25, 8:35 PM CST
Where
Rooks County, 1 mi S of Plainville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.215, -99.300

Thunderstorm Wind, Mitchell

When
June 25, 9:47 PM CST
Where
Mitchell County, 7.61 mi E of Tipton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -98.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964006, 964007.